For those who care for someone with Parkinson's disease
[Home] [Forum] [Help] [Search] [Register] [Login] [Donate]
You are not logged in


Topic New Here, looking for advice! Go to previous topic Go to next topic Go to higher level

By Joy On 2010.04.10 19:16
Hi All, I just found this forum recently. I have my 87 year old Mum living with me and she has been dealing with Parkinson's disease for about 20 years. Mum is also legally blind which adds more difficulty to her getting around. She has been usinf sinamet for about 15 years and is taking one every four hours (even overnight) at this time. For some reason in the past few weeks she finds herself unable to get out of bed at her usual 8am in the morning. She just cannot move. If I go in and gradually help her to first sit up and then get to the edge of the bed and then lead her by both hands to the bathroom then I can get her there but she is very stressed about this situation right now. What I don't understand is that she takes a pill at midnight and at 4am and seem to be able to get up and go to the bathroom without too much difficulty (of course she is always very slow) on her own, also during the day but it is just at 8am that this happens! Does anyone have any suggestions< I tried an extra half dose at 4am this morning but it made no difference! Once she has been up for an hour or two then she seems back to normal again (normal with Parkinsons of course). We will be taking her back to see the Specialist soon but I wondered if anyone had any suggestions as to what might help my Mum and why this only happens first thing in the morning. Thanks, Joy

By LOHENGR1N On 2010.04.10 19:38
Hi Joy and welcome to the forum. What you're describing sounds like end of dosage "off" times, Your Mom's been on sinemet for a long time and this happens. The why's and what for's are a mystery as is a lot about this disease. Myself I wait for at least a half an hour most times an hour after I take my morning dose to get up out of bed and trying to function.

Joy did you ask the Doctor about the "extra half a dose" at 4a.m.? (please everyone run any changes by you doctor before trying them!) As I said by the description sounding like "wearing off" a half dose increase at 4 will do nothing.(as it will have worn off by 8.) Please call the Doctor and ask if it's ok to use that half dose about one half to one hour before the eight o'clock dose? this will give it time to begin working and easing the "off" effects of poverty of and slowness in movement so She can get going sooner and easier around the 8 a.m. dosing. I'm a patient and not a doctor so please run this by Her neurologist before trying it. Again welcome, take care, best of luck and hang in there.

By Joy On 2010.04.10 21:35
Thanks for the quick response Lohengrin! I will definitely run it by the doctor and I do think that you are right about it "wearing off" although it only seems to happen at 8am for some reason. I suggested to my Mum that perhaps we could get her up at around 6:30 am and do the bathroom and get her into the chair. She seems to panic when she is lying in bed and gets this feeling of not being able to move (I can understand why). My Mum, Elsie, has been such a tough lady all her life but these days she is more and more dependant on me and wants me to do everything for her, even if, when I say "No Mum, you do it" she finds that she can. It is so difficult to watch her decline and I just want to be able to have her here living with us as long as possible. I have a husband with a few medical problems of his own right now, two sons still in University and living at home and 3 Grandchildren (to enjoy when I can visit them) as well as a full time job! Life is very difficult at times and I am getting less sleep since Mum has started needing me every 4 hours. It is like when my children were babies.... but I was a lot younger myself them :) Anyway, thanks again for your response and for listening and I am glad I found this forum. Joy

By Emma On 2010.04.11 07:59
Welcome to the forum, we're happy to have you here! I'm afraid that I can't give you any insight into your problem. This is such a strange disease. My husband has kind of the opposite situation. He takes his meds every four hours during the day and at times has wearing off. But then he gets his last dose at 9:00 PM and he's fine in the morning. Go figure. I asked his neurologist about why that would be and he said he didn't know but that he hears it a lot. Getting in and out of bed and moving in bed are problems for us night and day, meds on, meds off, it doesn't matter, it's just hard. We've tried satin sheets and that didn't help at all, plus he hated the feel of them. It sounds like you have your hands full, please try to take care of yourself. I know that's hard to do, and I'm not good at it myself, but it's important. Em

By Joy On 2010.04.11 09:05
Hi Em, That is interesting about your husband going overnight without meds. It seems that as I read around this forum the only constant is how different each person reacts to both the disease and the medications. When I went into my Mum at 8 this morning she was up and sitting in her chair. I asked her what she did and she said she took an extra pill at 6am (after taking one at 4am) and got up and went to the bathroom and then sat in her chair. She was very proud of herself :) I think that she is allowed to take 7 pills a day so that still fits although it is pretty close together. She seems very talkative this morning! I am in Canada and we can't get her back to the nuerologist until she sees our family doctor for a referral since it has been more than a year sice we last went so I am taking her to see our family doctor on Monday. Then we can go and see her nuerologist Dr. Best about how we are using the medication. They just discontinued the particular type of Simamet (the pinkish brown ones) that she currently takes so the family doctor prescribed the little yellow ones which require two each time for the same dosage. They don't seem to work so well for my Mum, they seem to peak more quickly and fade more quickly too. We still have some of the old ones left but we will run out soon. I am so angry that they can just dicontinue something like that without being concerned about the effect it can have on so many people! Which ones does your husband take? Thanks for your response, it really helps to hear others stories! Joy

By Emma On 2010.04.11 10:43
Hi again Joy! Right now my husband is taking a generic form of sinemet (carb/levo) manufactured by Actavis. The pills are round and yellow. The ones he had before this were oval and yellow. They change them all the time, I guess that the insurance companies just keep scouting around for the cheapest version. It can be a problem as not all generics are created equal; some people can tolerate one but not another. Fortunately for us it has never caused a problem. My husband seems to react the same to all of them. Knock on wood.

I think that you will learn a lot on this forum, as well as getting a lot of support, so again - welcome!


© 2003-2017 MyParkinsons.org · Privacy Policy & Terms of Use
Published by jAess Media. This website and Forum is sponsorsed by people like you